On uniqueness of time-consistent Markov policies for quasi-hyperbolic consumers under uncertainty

Łukasz Balbus, Kevin Reffett, Łukasz Woźny

Research output: Contribution to journalArticle

1 Citation (Scopus)

Abstract

We give a set of sufficient conditions for uniqueness of a time-consistent stationary Markov consumption policy for a quasi-hyperbolic household under uncertainty. To the best of our knowledge, this uniqueness result is the first presented in the literature for general settings, i.e. under standard assumptions on preferences, as well as some new condition on a transition probability. This paper advocates a “generalized Bellman equation” method to overcome some predicaments of the known methods and also extends our recent existence result. Our method also works for returns unbounded from above. We provide a few natural extensions of optimal policy uniqueness: convergent and accurate computational algorithm, monotone comparative statics result and generalized Euler equation.

Original languageEnglish (US)
Pages (from-to)293-310
Number of pages18
JournalJournal of Economic Theory
Volume176
DOIs
StatePublished - Jul 1 2018

Fingerprint

Uncertainty
Uniqueness
Transition probability
Optimal policy
Household
Bellman equation
Euler equations
Monotone comparative statics

Keywords

  • Generalized Bellman equation
  • Markov equilibrium
  • Time consistency
  • Uniqueness

ASJC Scopus subject areas

  • Economics and Econometrics

Cite this

On uniqueness of time-consistent Markov policies for quasi-hyperbolic consumers under uncertainty. / Balbus, Łukasz; Reffett, Kevin; Woźny, Łukasz.

In: Journal of Economic Theory, Vol. 176, 01.07.2018, p. 293-310.

Research output: Contribution to journalArticle

@article{a421943647dc45c3a27ca8e8c4ac10bf,
title = "On uniqueness of time-consistent Markov policies for quasi-hyperbolic consumers under uncertainty",
abstract = "We give a set of sufficient conditions for uniqueness of a time-consistent stationary Markov consumption policy for a quasi-hyperbolic household under uncertainty. To the best of our knowledge, this uniqueness result is the first presented in the literature for general settings, i.e. under standard assumptions on preferences, as well as some new condition on a transition probability. This paper advocates a “generalized Bellman equation” method to overcome some predicaments of the known methods and also extends our recent existence result. Our method also works for returns unbounded from above. We provide a few natural extensions of optimal policy uniqueness: convergent and accurate computational algorithm, monotone comparative statics result and generalized Euler equation.",
keywords = "Generalized Bellman equation, Markov equilibrium, Time consistency, Uniqueness",
author = "Łukasz Balbus and Kevin Reffett and Łukasz Woźny",
year = "2018",
month = "7",
day = "1",
doi = "10.1016/j.jet.2018.04.003",
language = "English (US)",
volume = "176",
pages = "293--310",
journal = "Journal of Economic Theory",
issn = "0022-0531",
publisher = "Academic Press Inc.",

}

TY - JOUR

T1 - On uniqueness of time-consistent Markov policies for quasi-hyperbolic consumers under uncertainty

AU - Balbus, Łukasz

AU - Reffett, Kevin

AU - Woźny, Łukasz

PY - 2018/7/1

Y1 - 2018/7/1

N2 - We give a set of sufficient conditions for uniqueness of a time-consistent stationary Markov consumption policy for a quasi-hyperbolic household under uncertainty. To the best of our knowledge, this uniqueness result is the first presented in the literature for general settings, i.e. under standard assumptions on preferences, as well as some new condition on a transition probability. This paper advocates a “generalized Bellman equation” method to overcome some predicaments of the known methods and also extends our recent existence result. Our method also works for returns unbounded from above. We provide a few natural extensions of optimal policy uniqueness: convergent and accurate computational algorithm, monotone comparative statics result and generalized Euler equation.

AB - We give a set of sufficient conditions for uniqueness of a time-consistent stationary Markov consumption policy for a quasi-hyperbolic household under uncertainty. To the best of our knowledge, this uniqueness result is the first presented in the literature for general settings, i.e. under standard assumptions on preferences, as well as some new condition on a transition probability. This paper advocates a “generalized Bellman equation” method to overcome some predicaments of the known methods and also extends our recent existence result. Our method also works for returns unbounded from above. We provide a few natural extensions of optimal policy uniqueness: convergent and accurate computational algorithm, monotone comparative statics result and generalized Euler equation.

KW - Generalized Bellman equation

KW - Markov equilibrium

KW - Time consistency

KW - Uniqueness

UR - http://www.scopus.com/inward/record.url?scp=85045210317&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85045210317&partnerID=8YFLogxK

U2 - 10.1016/j.jet.2018.04.003

DO - 10.1016/j.jet.2018.04.003

M3 - Article

AN - SCOPUS:85045210317

VL - 176

SP - 293

EP - 310

JO - Journal of Economic Theory

JF - Journal of Economic Theory

SN - 0022-0531

ER -